Vol. 287, No. 1, 2017

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 292: 1
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Online Archive
The Journal
Editorial Board
Special Issues
Submission Guidelines
Submission Form
Author Index
To Appear
ISSN: 0030-8730
Groups of PL-homeomorphisms admitting nontrivial invariant characters

Daciberg Lima Gonçalves, Parameswaran Sankaran and Ralph Strebel

Vol. 287 (2017), No. 1, 101–158

We show that several classes of groups G of PL-homeomorphisms of the real line admit nontrivial homomorphisms χ : G that are fixed by every automorphism of G. The classes enjoying the stated property include the generalizations of Thompson’s group F studied by K. S. Brown (1992), M. Stein (1992), S. Cleary (1995), and Bieri and Strebel (2016), but also the class of groups investigated by Bieri, Neumann, and Strebel (Theorem 8.1 in Invent. Math. 90 (1987), 451–477). It follows that every automorphism of a group in one of these classes has infinitely many associated twisted conjugacy classes.

groups of PL-homeomorphisms of the real line, Bieri–Neumann–Strebel invariants, twisted conjugacy
Mathematical Subject Classification 2010
Primary: 20E45
Secondary: 20E36, 20F28
Received: 12 December 2015
Revised: 28 June 2016
Accepted: 10 August 2016
Published: 6 February 2017
Daciberg Lima Gonçalves
Instituto de Matemática e Estatística da Universidade de São Paulo
Departamento de Matemática
Rua do Matão, 1010 CEP 05508-090
São Paulo-SP
Parameswaran Sankaran
The Institute of Mathematical Sciences
CIT Campus
Chennai 600113
Ralph Strebel
Département de Mathématiques
Université de Fribourg
Chemin du Musée 23
CH-1700 Fribourg